Utah, 2021

Drought in Utah, August 1 to 31, 2021

August 1 to 31, 2021 · NWS GJT · 7 events in 7 counties and zones

Monsoon moisture advected into the region during the month of August. This led to cooler and unsettled conditions and brought some much needed precipitation to eastern Utah.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Monsoon moisture advected into the region during the month of August. This led to cooler and unsettled conditions and brought some much needed precipitation to eastern Utah. As a result, drought conditions improved by one or more categories across some zones by the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 31, 10:37 PM MST, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 31, 10:37 PM MST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1137 PM MDT Sat Jul 31 2021

.UPDATE...
Issued at 1046 PM MDT Sat Jul 31 2021

This is the quietest the radar mosaic has been in days with
lingering convection confined to the far southwest part of the CWA
this evening. With the threat of widespread heavy rainfall gone in
the eastern CWA the flood watch has been cancelled.

|&&

.SHORT TERM...(Tonight through Sunday night)
Issued at 300 PM MDT Sat Jul 31 2021

High pressure has retrograded in response to the deepening mid-
level trough over the center of the nation and was parked overhead
early this afternoon. Subtropical moisture remained entrenched
over the area with 1.08" precipitable water in the GJT 12Z/Sat
sounding which is in excess of 150 percent of the climatological
norm. As a result, storms were quick to erupt over higher terrain
over eastern Utah, the San Juans, and portions of northwest
Colorado where cloud cover was lacking this morning. Over the
central part of western Colorado moist convection was hindered by
cloud cover blanketing the area.

As mentioned in previous discussions, convergence along the
Continental Divide resulting from an eastward ridge-level wind
component is expected to enhance thunderstorm development through
the latter part of the afternoon and evening. This, combined with
deep monsoonal moisture and light steering winds raises the heavy
rain threat which increases the potential for mud/debris slides
and flash flooding. In addition, both the NAMNest and HRW NSSL
suggested the formation of a mesoscale convective vortex centered
over the Gunnison Basin this evening. Therefore, the Flash Flood
Watch which encompasses the Colorado mountains through midnight
appears justified. With respect to the Gunnison Basin, given the
potential for more persistent rain this evening under the MCV,
have decided to add this area for inclusion in the watch.
Especially in light of antecedent rainfall received Friday.

The MCV is likely to keep showers and thunderstorms going through
the night mainly in the vicinity of the MCV in southern and
central Colorado. However, given the nuanced nature of the monsoon
season, can't rule out some rogue cells forming elsewhere. High
pressure remains atop the region on Sunday, and in contrast to the
last couple of days, there doesn't seem to be any dynamic element
which favors any one area. Storms will continue to be slow moving
and moisture levels are expected to remain high. Therefore, though
there will be numerous showers and thunderstorms across the area
and the potential for localized flash flooding and mud/debris
slides, will not issue a Flash Flood Watch with this package.

Afternoon highs Sunday will continue to run cooler than normal
due to clouds and shower/thunderstorm activity while overnight
lows hew close to normal.

.LONG TERM...(Monday through Saturday)
Issued at 300 PM MDT Sat Jul 31 2021

The longwave mid-level height pattern will become highly amplified
to start the new work week with the CONUS dominated by a trough-
ridge- trough configuration. The Intermountain West will be
directly underneath this ridge, allowing steering currents to
funnel deep monsoonal moisture from the eastern Pacific, Gulf of
California and Gulf of Mexico northward to the U.S./Canada border
and beyond. In the path of that moisture will be eastern Utah and
western Colorado, allowing for our relentless monsoon to continue.
Showers and thunderstorms will once again fire across the high
terrain midday into the afternoon on Monday before becoming more
widespread and drifting off into the adjacent valleys during the
evening. As has been the case for the last two weeks, the
mesoscale setup for flash flooding is impressive. Instability
evidenced by 1000-1500 j/kg of CAPE combined with high mid-level
RHs and PWATs well above the 90th percentile will create an
environment that is favorable for efficient rainfall production.
More concerning however are the slow storm motions and the
potential for training and back-building storms. So like a broken
record, vulnerable drainages and our most prone and recent burn
scars will need to be closely monitored for flooding, mudslides,
debris flows and everything in between. Another intriguing aspect
of this setup is a subtle shortwave trough attempting to push into
the ridge from west to east across the Great Basin during the
afternoon and evening. This may allow for just enough 0-6km bulk
shear to organize storm updrafts over our CWA and produce a low-
end severe weather risk. That said, models tend to be too
progressive in a synoptic pattern like this, so confidence in the
severe risk is pretty low at the moment. Still, the typical
hazards with monsoonal convection remain, including gusty winds
and small hail.

Significant changes begin to take place Tuesday and especially
Wednesday as the aformentioned ridge is progged by ensembles to
break down over the Intermountain West and re-develop over the
southern Great Basin. This will push the plume of monsoon moisture
east into the Plains and cut off the source to our south. As a
result, much drier air will filter into the forecast area from the
northwest. There will be a noticeably drier feel to the air by
Wednesday afternoon as PWATs drop by over half an inch and dew
points fall into the 30s and 40s. Not to say that there won't be
any showers or storms -- especially on Tuesday -- but activity
will be much less from mid-week into the weekend and will
primarily favor the high terrain along the Continental Divide.

&&

.SHORT TERM...(Tonight through Sunday night)
Issued at 300 PM MDT Sat Jul 31 2021

High pressure has retrograded in response to the deepening mid-
level trough over the center of the nation and was parked overhead
early this afternoon. Subtropical moisture remained entrenched
over the area with 1.08" precipitable water in the GJT 12Z/Sat
sounding which is in excess of 150 percent of the climatological
norm. As a result, storms were quick to erupt over higher terrain
over eastern Utah, the San Juans, and portions of northwest
Colorado where cloud cover was lacking this morning. Over the
central part of western Colorado moist convection was hindered by
cloud cover blanketing the area.

As mentioned in previous discussions, convergence along the
Continental Divide resulting from an eastward ridge-level wind
component is expected to enhance thunderstorm development through
the latter part of the afternoon and evening. This, combined with
deep monsoonal moisture and light steering winds raises the heavy
rain threat which increases the potential for mud/debris slides
and flash flooding. In addition, both the NAMNest and HRW NSSL
suggested the formation of a mesoscale convective vortex centered
over the Gunnison Basin this evening. Therefore, the Flash Flood
Watch which encompasses the Colorado mountains through midnight
appears justified. With respect to the Gunnison Basin, given the
potential for more persistent rain this evening under the MCV,
have decided to add this area for inclusion in the watch.
Especially in light of antecedent rainfall received Friday.

The MCV is likely to keep showers and thunderstorms going through
the night mainly in the vicinity of the MCV in southern and
central Colorado. However, given the nuanced nature of the monsoon
season, can't rule out some rogue cells forming elsewhere. High
pressure remains atop the region on Sunday, and in contrast to the
last couple of days, there doesn't seem to be any dynamic element
which favors any one area. Storms will continue to be slow moving
and moisture levels are expected to remain high. Therefore, though
there will be numerous showers and thunderstorms across the area
and the potential for localized flash flooding and mud/debris
slides, will not issue a Flash Flood Watch with this package.

Afternoon highs Sunday will continue to run cooler than normal
due to clouds and shower/thunderstorm activity while overnight
lows hew close to normal.

.LONG TERM...(Monday through Saturday)
Issued at 300 PM MDT Sat Jul 31 2021

The longwave mid-level height pattern will become highly amplified
to start the new work week with the CONUS dominated by a trough-
ridge- trough configuration. The Intermountain West will be
directly underneath this ridge, allowing steering currents to
funnel deep monsoonal moisture from the eastern Pacific, Gulf of
California and Gulf of Mexico northward to the U.S./Canada border
and beyond. In the path of that moisture will be eastern Utah and
western Colorado, allowing for our relentless monsoon to continue.
Showers and thunderstorms will once again fire across the high
terrain midday into the afternoon on Monday before becoming more
widespread and drifting off into the adjacent valleys during the
evening. As has been the case for the last two weeks, the
mesoscale setup for flash flooding is impressive. Instability
evidenced by 1000-1500 j/kg of CAPE combined with high mid-level
RHs and PWATs well above the 90th percentile will create an
environment that is favorable for efficient rainfall production.
More concerning however are the slow storm motions and the
potential for training and back-building storms. So like a broken
record, vulnerable drainages and our most prone and recent burn
scars will need to be closely monitored for flooding, mudslides,
debris flows and everything in between. Another intriguing aspect
of this setup is a subtle shortwave trough attempting to push into
the ridge from west to east across the Great Basin during the
afternoon and evening. This may allow for just enough 0-6km bulk
shear to organize storm updrafts over our CWA and produce a low-
end severe weather risk. That said, models tend to be too
progressive in a synoptic pattern like this, so confidence in the
severe risk is pretty low at the moment. Still, the typical
hazards with monsoonal convection remain, including gusty winds
and small hail.

Significant changes begin to take place Tuesday and especially
Wednesday as the aformentioned ridge is progged by ensembles to
break down over the Intermountain West and re-develop over the
southern Great Basin. This will push the plume of monsoon moisture
east into the Plains and cut off the source to our south. As a
result, much drier air will filter into the forecast area from the
northwest. There will be a noticeably drier feel to the air by
Wednesday afternoon as PWATs drop by over half an inch and dew
points fall into the 30s and 40s. Not to say that there won't be
any showers or storms -- especially on Tuesday -- but activity
will be much less from mid-week into the weekend and will
primarily favor the high terrain along the Continental Divide.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1133 PM MDT Sat Jul 31 2021

Vicinity thunderstorms will remain in the TAF overnight for KCNY
as showers and thunderstorms are expected to linger. Otherwise,
remaining TAF sites will see decreasing clouds and light winds
following typical drainage patterns. Showers and thunderstorms are
expected to kick off over the higher terrain tomorrow afternoon
and potentially impact terminals. Winds will be gusty and erratic
near storms. VFR conditions will prevail for the next 24 hours.

&&

.HYDROLOGY...
Issued at 300 PM MDT Sat Jul 31 2021

The continued threat for heavy rainfall and training storms
through Monday may require additional Flash Flood Watches, so
please stay up to date on the latest forecast. A downturn is
possible by mid week as a slow, drying trend takes hold.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

UPDATE...15
SHORT TERM...NL
LONG TERM...MDA
AVIATION...TGJT
HYDROLOGY...TGJT
Hazardous weather outlook, Jul 31, 3:00 AM MST, 21 hours before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
400 AM MDT Sat Jul 31 2021

COZ001>014-017>023-UTZ022>025-027>029-011000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
400 AM MDT Sat Jul 31 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Widespread to numerous showers and thunderstorms are expected
today with the best potential of heavy rain and flash flooding
over the higher terrain of western Colorado and recent burn scars
as deep monsoonal moisture remains. Storms will continue into the
overnight hours. Expect heavy rain, frequent lightning, gusty
outflow winds to 40 kts and hail with stronger storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Daily widespread to numerous showers and thunderstorms can be
expected each day through early next week, with monsoon moisture
entrenched across the area. Moderate to heavy rain, gusty winds
and lightning will be the primary threats with storms. A downturn
is possible mid to late next week with less coverage of storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 31, 6:11 PM MST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
711 PM MDT SAT JUL 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     FLASH FLOOD      7 NE FRUITA             39.23N 108.64W
07/31/2021                   MESA               CO   PUBLIC

            FLASH FLOOD IN HUNTER CANYON 21 ROAD.
            ESTIMATED 8 FEET OF WATER MOVING DOWN WASH.

&&
Local storm report, Jul 31, 6:13 PM MST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
713 PM MDT SAT JUL 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     FLASH FLOOD      10 NNE LOMA             39.34N 108.74W
07/31/2021                   MESA               CO   PUBLIC

            10 FT WALL OF WATER OUTSIDE OF WASH.
            EVACUATIONS IN ORDER FOR HOMES ALONG 16
            ROAD.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Southeast Utah

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
Drought Monitor
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

The status of the drought improved across some of the zone through the month of August. Exceptional (D4) drought improved to the extreme (D3) category across the south with extreme conditions continuing elsewhere.

Drought, La Sal & Abajo Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Drought Monitor
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

The status of the drought remained unchanged across the zone through the month of August. The extreme (D3) drought continued over all but the far eastern portion of the zone where severe (D2) conditions remained.

Drought, Canyonlands / Natural Bridges

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
Drought Monitor
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

The status of the drought improved across some of the zone during the month of August. The exceptional (D4) drought improved to the extreme (D3) category over the southern portion of the zone while extreme conditions continued elsewhere.

Drought, Grand Flat and Arches

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
Drought Monitor
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

The status of the drought remained unchanged across the zone during the month of August with extreme (D3) conditions across the entirety of the zone.

Drought, Tavaputs Plateau

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Drought Monitor
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of August with extreme (D3) conditions persisting across the entirety of the zone.

Drought, Eastern Uinta Basin

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

The status of the drought improved across much of the zone through the month of August. Exceptional (D4) conditions improved to the extreme (D3) category across all but the northeast portion of the zone where the exceptional drought continued.

Drought, Eastern Uinta Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Drought Monitor
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

The status of the drought improved across some of the zone through the month of August. The extreme (D3) drought improved to the severe (D2) category across the far northwest portion of the zone with the exceptional (D4) drought improving to the extreme category over the far southwest portion. The extreme drought remained unchanged elsewhere except over the southeast portion of the zone where the exceptional drought continued.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2021Every state in 2021This day in weather historyWarnings in Utah, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972606, 972607, 972608, 972609, 972610, 972611, 972612.